Article Text

Anaphylactic shock after a single oral intake of acetazolamide
  1. N TZANAKIS,
  2. G METZIDAKI
  1. Department of Thoracic Medicine, School University of Crete, Greece
  2. Department of Pharmacology, Medical School University of Crete, Greece
  3. Department of Thoracic Medicine, School University of Crete, Greece
  1. K THERMOS,
  2. CH SPYRAKI
  1. Department of Thoracic Medicine, School University of Crete, Greece
  2. Department of Pharmacology, Medical School University of Crete, Greece
  3. Department of Thoracic Medicine, School University of Crete, Greece
  1. D BOUROS
  1. Department of Thoracic Medicine, School University of Crete, Greece
  2. Department of Pharmacology, Medical School University of Crete, Greece
  3. Department of Thoracic Medicine, School University of Crete, Greece
  1. Dr N Tzanakis, Department of Thoracic Medicine, University Hospital of Heraklion, PO Box 1352, 71110 Heraklion, Crete, Greece.

Statistics from Altmetric.com

Editor,—We encountered a case of serious anaphylactic shock caused by a single oral intake of acetazolamide, a frequent used medication by several medical specialties especially in ophthalmology.

CASE REPORT

A 70 year old man was admitted to our emergency department presenting symptoms and signs of shock. The patient had successfully undergone surgery for cataract under local anaesthesia. Five hours after the end of the operation a tablet of acetazolamide 250 mg was given in order to control his postoperative intraocular pressure. Half an hour later he complained of nausea, became cyanotic, and suffered acute respiratory failure. At the initial evaluation the following findings were noted: systolic pressure 70 mm Hg, heart rate 180/min, tachypnoea (40 breaths per minute), temperature 36.7°C. On chest auscultation diminished alveolar murmur and a prolonged expiration were found. Arterial blood gases when breathing room air werePao2: 6.34 kPa (47 mm Hg),Paco 2: 4.99 (kPa) (37 mm Hg), pH 7.31, HCO3 7.9 mEq/l.

Negative perfusion lung images ruled out pulmonary embolus. Right side heart catheterisation excluded a high pressure pulmonary oedema while two dimensional echocardiography was negative. Ventilatory support was initiated by using positive pressure assisted ventilation through a nasal mask in combination with 35% oxygen administration. He was given vasopressors, and noradrenaline 0.05 μg/kg/min to 0.1 μg/kg/min. His systolic pressure started to rise half an hour later. Intravenous hydrocortisone and diphenhydramine were given for presumed anaphylaxis. Clinical improvement was seen 12 hours later and the ventilatory and haemodynamic support were discontinued. After the patient was clinically stabilised a skin test to a sulphonamide solution was performed. A positive skin reaction confirmed that he had a sulphonamide hypersensitivity. The patient experienced a full recovery and was discharged 3 days later.

COMMENT

Serious anaphylactic reactions to carbonic anhydrase inhibitors such as acetazolamide are infrequent. Although there have been reports of adverse effects of acetazolamide. There is only one previous report of anaphylactic shock caused by the oral intake of acetazolamide.1 Our patient had not been treated with acetazolamide previously but he had a hypersensitivity to sulphonamides. Acetazolamide is a sulphonamide derivative and, like other sulphonamides, may cause bone marrow depression, skin toxicity,2 and allergic reactions in patients hypersensitive to sulphonamides.1 2 The anaphylactic reaction in our patient could have been related to sulphonamide hypersensitivity caused by a cross sensitivity with other drugs in the same family such as carbonic anhydrase.

In conclusion, clinicians and ophthalmologists should be aware if any sign of anaphylactic shock are experienced in patients who take acetazolamide orally. We also suggest the careful monitoring of patients who have history of allergic reactions to sulphonamides or to other drugs during the oral administration of the first dose of acetazolamide.

References

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.